Your doctor can help you slowly reduce these medications by reducing the dose little by little. Stopping taking the medicine will give your skin time to heal. The time it takes for symptoms to go away is different for everyone. Doctors around the world prescribe corticosteroid creams to treat skin conditions such as eczema and atopic dermatitis.
Topical steroid withdrawal is a serious health condition caused by an adverse reaction, long-term use of steroid creams. Topical steroid withdrawal can be described as a series of symptoms associated with the gradual or abrupt cessation of long-term use of topical corticosteroids. It is described as a syndrome. This means that it is a general term for a group of associated diseases.
It is often used interchangeably with the terms “topical steroid addiction (TSA)” and “red skin syndrome (RSS)”. Topical steroid withdrawal is a skin condition that can develop when someone uses potent topical steroids frequently and for a long time. The condition may occur days or weeks after you stop using topical steroids, or it may manifest as a worsening skin rash that requires a stronger and more frequent application of topical steroids to control it. Long-term use and misuse of topical steroids can further aggravate symptoms to a more serious condition when the patient discontinues the application of steroid creams.
In addition, most doctors will recommend reducing the topical steroid once the skin condition has resolved. The longer and more frequently a person uses higher doses of a topical steroid, the more likely they are to experience withdrawal symptoms from topical steroids when they stop taking them. The longer you have been using a treatment, the longer it will take to stop. Don't just stop it overnight when you've been applying a topical steroid for a year, consult a medical professional first.
Much is still unknown about this condition, especially how often it occurs and the amount of topical steroid use that causes it. Topical steroid withdrawal is a rare disorder caused by the cessation of long-term, frequent and excessive use of topical steroids that have generally been used to treat an underlying skin condition. Most cases of topical steroid withdrawal have been described in people using medium- or high-potency topical steroids. In some cases, your doctor may recommend intermittent use of a medium- or high-potency topical steroid, for example, twice a week as maintenance treatment.
Still, it's wise to follow the treatment instructions carefully and be prepared to stop treatment when it's time to stop treatment if you've been applying it intensively for an extended period of time. Using topical steroids on the face or groin regions increases the risk of developing topical steroid withdrawal. However, taking too much or stopping steroids too quickly can cause rebound symptoms, such as burning, redness, and itchy skin. These two types of skin rashes, as well as other symptoms seen in topical steroid withdrawal, are described below.
The easiest way to avoid topical withdrawal from steroids is to use them very carefully, especially if you know you're more likely to have withdrawal problems. Adult women who are prone to blushing have been found to be the most vulnerable when applying topical steroids to the skin of the face (being so potent, steroid creams for eczema can cause serious problems in these cases).